MAUDE Adverse Event Report: ANGIODYNAMICS VORTEX PORT; VORTEX LP DUAL TITANIUM PORT SYSTEM

ANGIODYNAMICS VORTEX PORT; VORTEX LP DUAL TITANIUM PORT SYSTEM
Model Number CT80LPPDVI
Medical Device Problem Codes Fracture (1260); Migration (4003)
Health Effect - Clinical Codes Device Embedded In Tissue or Plaque (3165); Swelling/ Edema (4577)
Date of Event 11/03/2022
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The reported defective device has been returned to the manufacturer and an investigation into the root cause for event is currently in progress.The results of the investigation will be sent via a follow up medwatch.Reference: (b)(4).
 
Event or Problem Description
An end user reported an issue with an 8f low profile plastic vortex port.Approximately 2 weeks after placement, when the patient went for a chemotherapy infusion,the port was assessed and a brown tinge was pulled into the syringe.The device appeared to be leaking around the needle site and swelling was noted above the port site.The patient was sent for a due study which confirmed that the port catheter tubing had detached from the reservoir and had embolized into the patient's heart and pulmonary artery.The patient required retrieval and removal of the fragment which resulted in hospitalization.They have since recovered and were discharged from the hospital the prior day.The port was not replaced.
 
Additional Manufacturer Narrative
Returned for evaluation was one bioflo vortex port.As received, the port lock and catheter tubing were detached from the port.The catheter was trimmed at the 25 cm mark.There were tool marks/scratches noted on the port body, lock and stem.The customer's reported complaint description of catheter tubing became detached from the port housing was confirmed based on the port, catheter tubing and locking collar being received not connected.  evaluation of the device dimensions that affect the connection of the catheter to the port were confirmed to be within specification.  assembly of the catheter/lock onto the port housing confirmed a secure and proper fit.No manufacturing non-conformances were observed during sample review.Port catheter, lock and stem met dimensional specifications.A definitive root cause could not be determined.The catheter and locking collar are provided as a separate components within the port assembly kit.  the end user attaches the catheter tubing to the port (and secures junction with locking collar) during the implantation procedure. a potential root cause for the catheter detachment from the port housing is an unsecure connection during the port placement procedure. the customer's experience with this port device could not be definitively determined, however, an unsecure connection during the port placement procedure is a potential contributing factor.A review of the device history records was performed for the indicated lots for any deviations related to the reported failure mode of the complaint.  the review confirms that the lots met all material, assembly and performance specifications; i.E.No ncr associated with reported failure mode.Labeling review: the directions for use (dfu) that is provided in the reported kit contains the following directions and precautions: contraindications catheter insertion in the subclavian vein medial to the border of the first rib, an area which is associated with higher rates for pinch-off.Warnings: do not power inject through a port system that exhibits signs of clavicle-first rib compression or pinch-off as it may result in port system failure and patient injury may occur.Absence of a blood return or a poor blood return can be a sign of a potential complication such as occlusion, kinking, breakage, pinch-off syndrome, fibrin formation, thrombosis or malposition.This should be evaluated prior to device usage.A blood return should be present prior to usage of device for any therapy or testing.If the patient complains of pain, or there is swelling when the device is flushed or when medication or contrast media is administered, evaluate the device for infiltration, proper needle placement, and potential complications such as occlusion, kinking, breakage, pinch-off syndrome, thrombosis or malposition.Failure to assess these complaints or observations can lead to device failure.Precautions: to avert device damage and/or patient injury during catheter placement: carefully follow the catheter to port connection technique provided in the dfu to ensure proper device connection and to avoid catheter damage.Assure tight connection between port body and catheter.After implantation or any treatment via the port, the system should be flushed with normal saline for injection per institutional protocol.Potential complications: use of an angiodynamics port system involves potential risks normally associated with the insertion or use of any implanted device or indwelling catheter including but not limited to: catheter occlusion, malposition, dislodgement, fragmentation, migration, disconnection or rupture connecting the catheter: a.Place catheter lock back onto catheter, orienting the catheter lock such that arrow marking points in the direction of port.B.Trim the catheter to proper length at a 90° angle allowing sufficient slack to permit body movement, port connection and verify that the catheter is not kinked.C.Advance catheter over port stem to the midway point.D.Advance catheter lock until it engages with tactile and/or audible feedback.Note: to ensure proper assembly of port and catheter lock connector, a minimal gap (less than 0.5 mm) is expected.Note: if the catheter and locking collar are connected and then disconnected, the catheter proximal end must be re-cut to ensure a safe re-connection to the port.Precaution: prior to advancing the catheter lock connector, ensure that the catheter is properly positioned.A catheter not advanced to the proper region may not seat securely and lead to dislodgement and extravasation.  the catheter must be straight with no sign of kinking.A slight pull on the catheter is sufficient to straighten it.  advancing the catheter lock over a kinked catheter may damage the catheter.A review of the angiodynamics complaint system noted no adverse trends for this complaint type and product family.This type of complaint will continue to be monitored for trends.Reference (b)(4).

Brand Name
VORTEX PORT
Common Device Name
VORTEX LP DUAL TITANIUM PORT SYSTEM
Manufacturer (Section D)
ANGIODYNAMICS
10 glens falls technical park
glens falls, ny 12801 NY 12801
Manufacturer (Section G)
ANGIODYNAMICS
10 glens falls technical park
glens falls, ny 12801 NY 12801
Manufacturer Contact
alexandra invencio
26 forest street
marlborough, MA 01752
5086587805
MDR Report Key15923349
Report Number1317056-2022-00138
Device Sequence Number12064599
Product Code LJT
UDI-Device Identifier15051684016810
UDI-PublicH787CT80LPPDVI0
Combination Product (Y/N)N
Initial Reporter StateKY
Initial Reporter CountryUS
PMA/510(K) Number
K010767
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2022
Device Explanted Year2022
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Other,User Facility,Company Representative
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 01/12/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date09/30/2025
Device Model NumberCT80LPPDVI
Device Catalogue NumberCT80LPPDVI
Device Lot Number5748712
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer11/30/2022
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 11/07/2022
Supplement Date Received by Manufacturer01/11/2023
Initial Report FDA Received Date12/06/2022
Supplement Report FDA Received Date01/12/2023
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured09/30/2022
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention; Hospitalization;
Patient SexFemale
Patient Weight125 KG